Alert archive / Virginia / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 49, NWS Wakefield, VA
NWS Wakefield, VA issued this severe thunderstorm warning at Apr 22, 2025, 5:36 PM EDT for 4 counties in Virginia; Gates County, Hertford County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2025, 5:36 PM EDT (21:36 UTC)
- Expired
- Apr 22, 2025, 6:15 PM EDT
- In force
- 39 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Gates County, NC, Hertford County, NC, City of Franklin, VA, City of Suffolk, VA, Isle of Wight County, VA, Southampton County, VA
The radar
The Norfolk radar (KAKQ), 41 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:54 PM EDT, 1 hour 42 minutes earlier.
Area forecast discussion, Apr 22, 3:54 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION National Weather Service Wakefield VA 354 PM EDT Tue Apr 22 2025 .SYNOPSIS... A slow moving cold front drops south through the region later today, bringing scattered showers and thunderstorms to the area into tonight. The front eventually pushes south of the area later Wednesday, with drier air moving in from the north. Mainly dry weather prevails Thursday, with another system bringing more unsettled conditions later Friday through Saturday. Temperatures will mainly be above normal through Saturday, then seasonable Sunday and Monday. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... As of 350 PM EDT Tuesday... Key Messages: - Scattered showers and storms are expected later this aftn into tonight, particularly across southeast Virginia and northeast North Carolina (isolated strong to severe storms are possible). A weak, slow moving cold front is situated near the northern/western border of the FA this afternoon with a parent low just N of the Great Lakes. This front does not have much in the way of upper air support without much of a trough behind it. This front will pretty much stall out over the area this afternoon and will lead to the potential for some showers and thunderstorms, primarily for the southern portions of the area ahead of the front. A few storms have already initiated along the SW border of the FA as of latest radar. Scattered showers/storms will move into south/southeast portions of the area during the late afternoon and evening. There is the potential for a few storms to be strong to severe. Ahead of the boundary, effective shear is ~40kt. Sfc instability is up to 1500 J/kg over eastern portions of the area, but ML CAPE is lower at ~500 J/kg. Will note that there is over 1000 J/kg of DCAPE over NE NC, which increases confidence in the potential for damaging winds in any stronger storms. SPC has placed the NC portion of the FA in a marginal risk for severe weather with primary threats being damaging winds and large hail. A shortwave will move in over the area overnight, aiding the front in moving south. Precip will increase in coverage for the SE late tonight (after midnight), and there is some uncertainty in the strength of these showers/storms. CAPE looks to only be around a few hundred J/kg, but the shear and forcing from the shortwave and front may be enough for isolated severe conditions. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... As of 350 PM EDT Tuesday... Key Messages: - A few lingering showers are possible Wednesday across the far southern portions of the area, then mainly dry Wednesday night into Thursday. The model consensus for Wednesday is for shortwave energy to be pushing off the coast ~12Z, which should be sufficient to force the boundary farther to the south of the local area into central NC by aftn. Tomorrow has trended toward drying out faster, but have maintained chnc PoPs up to 40% for far SE portions of the area through mid-morning. Any lingering showers taper off by Wed evening. Highs will be cooler, especially near the coast with the onshore flow, ranging from the mid to upper 70s well inland, to the upper 60s/lower 70s near the coast(and locally only in the lower 60s for the Atlantic coast of the eastern shore). Mostly clear and cool Wed night with diminishing winds. Lows in the mid 40s to lower 50s inland, and ranging through 50s at the immediate coast. Partly- mostly sunny with near to slightly above avg temperatures Thursday with highs ranging from 75-80F inland to the upper 60s/lower 70s near the coast. A few showers may try to push into SW portions of the FA by aftn, but mainly dry elsewhere. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 330 PM EDT Tuesday... Key Messages: - Remaining warmer than average through Saturday with near normal temperatures Sunday and Monday. - Unsettled weather returns Friday into Saturday evening with the next system. An upper level trough is forecast to amplify early this weekend over the Great Lakes, strengthening by late Saturday as it shifts over to the New England area. At the surface, a low pressure system will drag a warm front north across the area on Friday. With this front, isolated to scattered showers and afternoon storms are possible, particularly the western/northwestern portions of the CWA with 40- 50% PoPs. As the cold front approaches the area on Saturday, PoPs increase to 60-80% by Saturday afternoon. Widespread showers and a few storms are possible. High temperatures on Friday and Saturday will continue to be above average with highs in the upper 70s to lower 80s. Behind the front, high pressure and an upper level ridge will return centered over the Great Lakes, keeping Sunday into early next week dry. Cooler, more seasonable temperatures will return with highs near 70F inland (mid 60s near the coast) on Sunday and lower to mid 70s on Monday. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... As of 145 PM EDT Tuesday... VFR conditions prevail to start the 18z/22 TAF period as a cold front slowly moves towards the area from the NW before stalling/weakening near the VA/NC state border overnight. Scattered to broken high clouds will continue ahead of the front this afternoon, along with light winds out of the SW. With the cold front, some showers and isolated storms are possible this evening, especially at ORF/PHF/ECG, starting around 23z/22-00z/23 and increasing in coverage through 08z/23. Behind the front, winds will shift to be NE 5-10kt, and with likely MVFR to IFR flight restrictions developing at ECG and ORF between 06-12z/23. Outlook: Isolated to scattered showers are possible again Wednesday afternoon across far southern VA and NE NC, which could have impacts on flight categories. Mainly VFR Wednesday night through Thursday night, with scattered showers returning Friday. && .MARINE... As of 350 PM EDT Tuesday... Key Messages: - Relatively benign marine pattern expected to persist from today through Friday. - Winds increase ahead of and especially behind a stronger cold front this weekend with Small Craft conditions possible. High pressure lingers offshore as a slow moving cold front progresses to the NW of local waters. Latest obs show some variation in wind directions due to sea breeze circulations, but are generally out of the south (or west over the rivers). Wind speeds are 5-10kt. Seas are around 3ft, waves are around 1ft. Later tonight, the front will finally progress south. Showers and thunderstorms associated with this system may lead to locally increased winds and waves this evening and overnight. Winds behind the front remain fairly light and turn to the N, then NE by tomorrow morning. High pressure will be situated just N/NE of local waters Wednesday through Thursday. Winds will be onshore around 10kt through Thurs evening. Seas will be 2-3ft. Winds turn to the SE on Friday as a warm front lifts across the region. As the pressure gradient tightens ahead of an incoming cold front, winds will increase to ~15kt and become more southwesterly Friday evening into Saturday. The next chance for SCAs looks to be Saturday evening into Sunday behind this cold front as northwest winds increase to around 20kt and seas pick up to 4-5ft. && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...None. NC...None. VA...None. MARINE...None. && SYNOPSIS...LKB NEAR TERM...AC SHORT TERM...AC/LKB LONG TERM...KMC/LKB AVIATION...KMC/LKB MARINE...AC
Hazardous weather outlook, Apr 22, 6:50 AM EDT, 10 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Wakefield VA 650 AM EDT Tue Apr 22 2025 MDZ021>025-VAZ048-060>062-064>069-075>090-092-093-099-100-509>525- 231100- Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches- Fluvanna-Prince Edward-Cumberland-Goochland-Caroline-Mecklenburg- Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-Richmond- Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George- Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville- Sussex-Surry-James City-Southampton-Isle of Wight-Accomack- Northampton-Western Louisa-Eastern Louisa-Western Hanover- Eastern Hanover-Western Chesterfield- Eastern Chesterfield (Including Col. Heights)- Western Henrico (Including the City of Richmond)-Eastern Henrico- Western King William-Eastern King William-Western King and Queen- Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News- Hampton/Poquoson- 650 AM EDT Tue Apr 22 2025 This Hazardous Weather Outlook is for southeast Maryland, central Virginia, east central Virginia, eastern Virginia, north central Virginia, south central Virginia and southeast Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ095>098-231100- Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach- 650 AM EDT Tue Apr 22 2025 This Hazardous Weather Outlook is for southeast Virginia. .DAY ONE...Today and tonight. A few thunderstorms, potentially containing strong gusty winds, will be possible this afternoon into this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ012>017-030>032-102-231100- Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck- Bertie-Chowan-Perquimans-Eastern Currituck- 650 AM EDT Tue Apr 22 2025 This Hazardous Weather Outlook is for northeast North Carolina. .DAY ONE...Today and tonight. Scattered to numerous showers and storms are expected later this afternoon through this evening. A few strong to severe storms are possible with damaging winds and large hail as the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 22, 3:55 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Wakefield VA
355 PM EDT Tue Apr 22 2025
NCZ012-VAZ079-087-222045-
Northampton NC-Brunswick VA-Greensville VA-
355 PM EDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHAMPTON...
SOUTHWESTERN GREENSVILLE AND SOUTHEASTERN BRUNSWICK COUNTIES THROUGH
445 PM EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm near
Littleton, or 13 miles northeast of Warrenton, moving northeast at 25
mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Gasburg around 400 PM EDT.
Barley around 415 PM EDT.
Other locations impacted by this storm include Ante, Brink, Pleasant
Hill, Gum Forks, Triplet, Roanoke Rapids Lake, Henrico, Turners
Crossroads, Vultare, and Valentines.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3671 7769 3653 7753 3648 7770 3649 7773
3648 7775 3648 7777 3650 7782 3651 7786
3650 7787 3651 7789 3651 7790 3654 7790
3655 7800
TIME...MOT...LOC 1954Z 244DEG 24KT 3649 7795
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HETSpecial weather statement, Apr 22, 4:36 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Wakefield VA
436 PM EDT Tue Apr 22 2025
NCZ012-VAZ087-088-092-222115-
Northampton NC-Sussex VA-Southampton VA-Greensville VA-
436 PM EDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTHAMPTON...
SOUTHEASTERN GREENSVILLE...SOUTHWESTERN SOUTHAMPTON AND SOUTH CENTRAL
SUSSEX COUNTIES THROUGH 515 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm near
Gaston, or near Dahlia, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Dahlia around 440 PM EDT.
Claresville around 450 PM EDT.
Other locations impacted by this storm include Adams Grove, Grizzard,
Gum Forks, Lanes Corner, Bryants Corner, Slates Corner, Pleasant
Hill, Mason, Severn, and Margarettsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3645 7763 3648 7765 3648 7767 3654 7772
3680 7733 3650 7714 3643 7760
TIME...MOT...LOC 2035Z 254DEG 27KT 3655 7762
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HETSpecial weather statement, Apr 22, 5:09 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
509 PM EDT Tue Apr 22 2025
NCZ012>014-VAZ087-092-093-096-222200-
Hertford NC-Northampton NC-Gates NC-Isle of Wight VA-Southampton VA-
Suffolk VA-Greensville VA-
509 PM EDT Tue Apr 22 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NORTHAMPTON...NORTH
CENTRAL HERTFORD...NORTHWESTERN GATES...SOUTHEASTERN GREENSVILLE...
SOUTHERN SOUTHAMPTON...AND SOUTHWESTERN ISLE OF WIGHT COUNTIES...THE
CITY OF FRANKLIN AND THE SOUTHWESTERN CITY OF SUFFOLK THROUGH 600 PM
EDT...
At 509 PM EDT, Doppler radar was tracking a strong thunderstorm near
Boykins, moving east at 30 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Boykins around 515 PM EDT.
Newsoms around 525 PM EDT.
Franklin around 545 PM EDT.
Other locations impacted by this storm include Handsom, Bryants
Corner, Dort, Riddicksville, Sunbeam, Lees Mill, Severn,
Margarettsville, Riverdale, and Wyanoke.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3647 7738 3665 7744 3676 7691 3652 7682
TIME...MOT...LOC 2109Z 257DEG 25KT 3657 7732
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HETThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 22, 3:55 PM EDT | Special Weather Statement | AKQ | Greensville | 50 min |
| Apr 22, 4:36 PM EDT | Special Weather Statement | AKQ | City of Emporia | 39 min |
| Apr 22, 5:09 PM EDT | Special Weather Statement | AKQ | City of Franklin | 51 min |
| Apr 22, 6:07 PM EDT | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Suffolk | 27 min |
| Apr 22, 6:31 PM EDT | Special Weather Statement | AKQ | Bertie | 44 min |
| Apr 22, 7:07 PM EDT | Special Weather Statement | AKQ | Hertford | 53 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2025Severe Thunderstorm Warnings in North Carolina, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.